Endocrine Abstracts (2019) 65 P67 | DOI: 10.1530/endoabs.65.P67

New onset paranoid psychosis associated with 'incidental' pheochromocytoma

Alicja Knysak, Jana Bujanova & Richard Lockyer


Endocrinology Department, Southampton University Hospital, Southampton, UK


We present a case of 70 year-old-man, who was referred to the endocrine clinic with incidentally detected 26 mm lesion arising from the left adrenal gland suspicious of pheochromocytoma. This was detected during investigations for asymptomatic microscopic haematuria. He did not describe the typical symptoms of pheochromocytoma (episodic headaches, sweating, tachycardia), but interestingly 4–5 months previously was diagnosed with an acute onset of psychosis with paranoid delusions from completely normal mental state and commenced Quetiapine and Mirtazapine. On direct focused questioning regarding any episodic symptoms, he described episodic attacks of anxiety associated with flushing and palpitations, sometimes nocturnal. He was noted to be hypertensive in clinic (170/80). His biochemistry confirmed elevated urine normetanephrine (14.18 umol/24 h, ref: 0.00–3.00 umol/24 h), mildly raised urine 3-methoxytyramine (3.24 umol/24 h, ref: 0.57–2.39 umol/24 h) and significantly raised plasma normetanephrine (4526.9 pmol/l, ref: 0–1180 pmol/l). Following preparation with phenoxybenzamine, he underwent laparoscopic adrenalectomy resulting in complete normalisation of hypertension. Histology confirmed pheochromocytoma. Post-operative period was complicated with transient delirium, which fully resolved. Few months post adrenalectomy he reported significant improvement in his mood and anxiety. His medications were changed from Quetiapine to Risperidone due to dizziness. Although he remains on Risperidone, his mental health is much more stable, and he is now being described as back to his usual self by his family and his psychiatrist.

Discussion: Several cases of pheochromocytoma presenting with psychosis were described in literature. Various theories have been proposed to explain this possible association-dopamine theory or theory of unidentified antibody associated with pheochromocytoma potentially causing a picture similar to paraneoplastic encephalitis. Although our patient continued antipsychotic medication post operatively, his condition became much more stable and easier to control. Similarly, to thyroid tests, screening for pheochromocytoma should perhaps be considered in patients presenting with a new diagnosis of acute psychosis.

Article tools

My recent searches

No recent searches.